EMAIL THIS PAGE TO A FRIEND

Clinical toxicology (Philadelphia, Pa.)

Mass ethion poisoning with high mortality.


PMID 17852169

Abstract

Fifteen people who consumed a meal during a social ceremony at a remote farm developed symptoms and signs of organophosphate poisoning. Information was gathered from villagers and doctors at the primary health center and district hospital. Serial measurements of plasma and red blood cell cholinesterase activity levels were carried out and the organophosphate compound was identified in blood samples. Clinical toxicity included abdominal pain, vomiting, diarrhea, excessive secretions, and respiratory distress. The victims were taken to a community health center about 30 km away where three people died. The others were taken to the district level hospital at Palanpur where five died. Of the seven remaining victims who were transferred to a tertiary care hospital at Ahmedabad, one died during transport and another succumbed within a few hours. The remaining five people were hospitalized. Three recovered within a week but two developed complications: one had a lung infection and the other had cerebral anoxia following cardiorespiratory arrest. The person with cerebral anoxia died after eight and a half months. Red blood cell cholinesterase levels on the day of admission correlated well with clinical severity and outcome of the patients. The pesticide was identified as ethion. Pesticide poisonings in developing countries have high morbidity and mortality rates, as facilities for immediate treatment are not readily available. Such incidents should sensitize clinical toxicologists, health authorities, and policy makers to the problems of pesticide poisoning in third world countries.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

45477
Ethion, PESTANAL®, analytical standard
C9H22O4P2S4